Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 4, NWS San Angelo, TX

April 17, 2009Crockett County, Schleicher County, Sutton County, Texas

NWS San Angelo, TX issued this flash flood warning at Apr 17, 2009, 6:25 AM CDT for Crockett County, Schleicher County, Sutton County, Texas. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2009, 6:25 AM CDT (11:25 UTC)
Expired
Apr 17, 2009, 8:15 AM CDT
In force
110 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

Counties Crockett County, TX, Schleicher County, TX, Sutton County, TX

The radar

The San Angelo radar (KSJT), 104 km from the middle of the area, began a volume at 11:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 11.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2009-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2009-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 373 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2195 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
373 m²/s²
0-3 km storm-relative helicity
614 m²/s²
Significant tornado parameter
4.0
Supercell composite
16.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 171125
FFWSJT
TXC105-413-435-171315-
/O.NEW.KSJT.FF.W.0004.090417T1125Z-090417T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
625 AM CDT FRI APR 17 2009

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN CROCKETT COUNTY IN WEST CENTRAL TEXAS...
  SOUTHERN SCHLEICHER COUNTY IN WEST CENTRAL TEXAS...
  SUTTON COUNTY IN WEST CENTRAL TEXAS...
  THIS INCLUDES THE CITY OF SONORA...

* UNTIL 815 AM CDT

* AT 600 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS AND CITY ROAD CREWS
  REPORTED FLASH FLOODING FROM RAINFALL RUNOFF FROM EARLIER 
  THUNDERSTORMS ACROSS SONORA.  LOW WATER CROSSINGS IN TOWN HAD
  ABOUT 3 FEET OF WATER OVER THE ROAD.  THERE WAS ABOUT A FOOT OVER
  THE ROAD ON COUNTY ROAD 202 JUST NORTHEAST OF TOWN.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  SONORA...MUCH OF SUTTON COUNTY...SOUTHEAST CROCKETT COUNTY...AND 
  SOUTHERN SCHLEICHER COUNTY.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3063 10154 3083 10013 3030 10013 3030 10160

$$

HG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 3:32 AM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Apr 17, 3:32 AM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
332 AM CDT FRI APR 17 2009

.SHORT TERM...
LATEST WV LOOP IS SHOWING THE UPPER LOW SPINNING OVER CENTRAL NEW
MEXICO. ASSOCIATED PACIFIC FRONT IS MOVING SLOWLY THROUGH THE
PERMIAN BASIN EARLY THIS MORNING WITH CONVECTIVE ACTIVITY
CONTINUING EAST OF THE BOUNDARY. UPPER LOW WILL BE SLOW TO MOVE
OUT OF THE AREA AND SHOULD ONLY BE OVER THE TX/OK PANHANDLE AREA
MIDDAY TOMORROW. RAIN WILL STAY IN THE FORECAST THROUGH TONIGHT
AND WILL COME TO AN END FROM WEST TO EAST SATURDAY MORNING AS THE
PACIFIC FRONT FINALLY MOVES EAST THROUGH THE AREA. A POLAR FRONT
WILL MOVE THROUGH THE AREA OVER NIGHT SATURDAY.

.LONG TERM...
UPPER LOW WILL MOVE NORTHEAST FROM THE SOUTHERN PLAINS AND MERGE
INTO THE FLOW ALOFT OVER THE GREAT LAKE AREA BY THE FIRST OF THE
WEEK. UPPER HIGH PRESSURE WILL BUILD INTO THE WESTERN STATES IN
THE WAKE OF THE DEPARTING UPPER LEVEL SYSTEM. AN UPPER LOW WILL
BUILD INTO THE NORTHWEST BY MIDWEEK..BUT IS FORECASTED TO CLOSE
OFF AND THEN MOVE EAST ACROSS THE NORTHERN TIER OF STATES THROUGH
THE REMAINDER OF THE EXTENDED. WE WILL HAVE A DRY FORECAST
THROUGH THE EXTENDED WITH AFTERNOON TEMPERATURES IN THE 80S ON
SATURDAY... COOLING POST FRONTAL SUNDAY INTO THE 70S...AND THEN
RETURNING TO THE 80S THROUGH THE END OF THE WEEK. MORNING LOWS
WILL BE IN THE 40S AND 50S THROUGH TUESDAY...AND THEN THE 50S AND
60S THROUGH THE END OF THE WEEK.

.FIRE WEATHER...
WIDESPREAD THUNDERSTORMS THAT MOVED ACROSS WEST CENTRAL TEXAS
OVERNIGHT PRODUCED MODERATE TO HEAVY RAINFALL ACROSS MOST OF THE AREA...
REDUCING THE FIRE DANGER ACROSS WEST CENTRAL TEXAS.

FIRE DANGER MAY AGAIN BECOME ELEVATED ACROSS WEST CENTRAL TEXAS
EARLY NEXT WEEK AS AFTERNOON MINIMUM RELATIVE HUMIDITY AGAIN DROPS
INTO THE TEENS AND THE POTENTIAL FOR ADDITIONAL RAIN REMAINS NEAR
ZERO.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 73  48  78  47  72 /  70  20  10   0  10
SAN ANGELO 	 79  45  82  47  76 /  50  20  10   0   0
JUNCTION 	 78  52  81  47  76 /  70  30  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/15
Hazardous weather outlook, Apr 17, 3:54 AM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
354 AM CDT FRI APR 17 2009

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-180900-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
354 AM CDT FRI APR 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT OVER
ALL OF WEST CENTRAL TEXAS WITH A SLIGHT CHANCE OF SEVERE STORMS
OVER MAINLY THE EASTERN HALF OF THE AREA. SOME THUNDERSTORMS MAY
PRODUCE VERY HEAVY RAINFALL. ALONG AND EAST OF A LINE FROM HAMLIN
TO SAN ANGELO TO SONORA...THE MAIN THREATS WILL BE DANGEROUS
LIGHTNING...DAMAGING WINDS...LARGE HAIL...POSSIBLE FLASH
FLOODING...AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY MORNING AS
AN UPPER LEVEL STORM SYSTEM PULLS EAST OUT OF THE AREA. THE MAIN
THREATS WILL BE OCCASIONAL CLOUD TO GROUND LIGHTNING...HEAVY
RAIN...AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Apr 17, 3:58 AM CDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
358 AM CDT FRI APR 17 2009

TXZ073-154-168-170-171000-
CONCHO TX-MCCULLOCH TX-MENARD TX-MASON TX-
358 AM CDT FRI APR 17 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 500 AM CDT FOR CONCHO...
MCCULLOCH...MENARD AND MASON COUNTIES...

AT 357 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM
13 MILES NORTHEAST OF MENARD TO 12 MILES NORTHEAST OF MENARD TO 9
MILES SOUTHEAST OF MENARD...MOVING NORTHEAST AT 35 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  HEXT BY 410 AM CDT
  THE INTERSECTION OF US-190 AND RANCH ROAD 1311 BY 415 AM CDT
  BRADY LAKE BY 425 AM CDT
  BRADY BY 430 AM CDT
  THE INTERSECTION OF US-377 AND RANCH ROAD 1222 BY 435 AM CDT
  US-377/US 87 NEAR THE MASON-MCCULLOCH COUNTY LINE AND KATEMCY BY
  440 AM CDT

PEA TO DIME SIZE HAIL AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS
LINE OF STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY
MORNING FOR WEST CENTRAL TEXAS.

LACY
Special weather statement, Apr 17, 4:00 AM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
400 AM CDT FRI APR 17 2009

TXZ154-155-170-171100-
MCCULLOCH TX-SAN SABA TX-MASON TX-
400 AM CDT FRI APR 17 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 600 AM CDT FOR
MCCULLOCH...SAN SABA AND MASON COUNTIES...

AT 457 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM
13 MILES WEST OF RICHLAND SPRINGS TO 15 MILES EAST OF BRADY TO 10
MILES NORTHEAST OF MASON...MOVING EAST AT 20 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  US-190 NEAR THE MCCULLOCH-SAN SABA COUNTY LINE BY 505 AM CDT
  HALL BY 515 AM CDT
  PONTOTOC BY 520 AM CDT
  RICHLAND SPRINGS BY 530 AM CDT
  ALGERITA BY 545 AM CDT
  HARKEYVILLE BY 555 AM CDT

PEA TO DIME SIZE HAIL AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS
LINE OF STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY
MORNING FOR WEST CENTRAL TEXAS.

LACY
Special weather statement, Apr 17, 5:11 AM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
511 AM CDT FRI APR 17 2009

TXZ139-140-171115-
COLEMAN TX-BROWN TX-
511 AM CDT FRI APR 17 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 615 AM CDT FOR COLEMAN
AND BROWN COUNTIES...

AT 511 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 4 MILES SOUTHWEST OF TRICKHAM...OR
ABOUT 14 MILES SOUTH OF SANTA ANNA...MOVING NORTHEAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  TRICKHAM BY 520 AM CDT
  BROOKESMITH BY 525 AM CDT
  BANGS BY 535 AM CDT
  BROWNWOOD BY 550 AM CDT
  EARLY BY 555 AM CDT
  OWENS BY 605 AM CDT

PEA TO DIME SIZE HAIL AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH
THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FRIDAY
MORNING FOR WEST CENTRAL TEXAS.

LACY
Special weather statement, Apr 17, 6:09 AM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
609 AM CDT FRI APR 17 2009

TXZ169-170-171215-
MASON TX-KIMBLE TX-
609 AM CDT FRI APR 17 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 715 AM CDT FOR MASON AND
KIMBLE COUNTIES...

AT 608 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 4 MILES SOUTHEAST OF SEGOVIA...OR ABOUT
12 MILES SOUTHEAST OF JUNCTION...MOVING EAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  US-87 NEAR THE MASON-GILLESPIE COUNTY LINE BY 705 AM CDT
  LOYAL VALLEY BY 710 AM CDT

PEA TO DIME SIZE HAIL AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH
THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE
ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE
THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

LACY
Local storm report, Apr 17, 6:14 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
614 AM CDT FRI APR 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      SONORA                  30.57N 100.64W
04/17/2009                   SUTTON             TX   DEPT OF HIGHWAYS

            LAW ENFORCEMENT AND THE CITY ROAD CREWS REPORTED 3 FEET
            OF WATER RUNNING OVER THE ROADS IN SONORA. COUNTY ROAD
            202 JUST NORTHEAST OF TOWN REPORTED A FOOT OF WATER OVER
            THE ROAD.

&&

HGUERRER
Special weather statement, Apr 17, 6:21 AM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
621 AM CDT FRI APR 17 2009

TXZ154-155-170-171215-
MCCULLOCH TX-SAN SABA TX-MASON TX-
621 AM CDT FRI APR 17 2009

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 715 AM CDT FOR
MCCULLOCH...SAN SABA AND MASON COUNTIES...

AT 617 AM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 4 MILES SOUTHEAST OF KATEMCY...OR ABOUT
8 MILES NORTH OF MASON...MOVING EAST AT 30 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  FREDONIA BY 630 AM CDT
  PONTOTOC BY 645 AM CDT
  CHEROKEE BY 715 AM CDT

PEA TO DIME SIZE HAIL AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS
STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

LACY

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 11:02 PM CDTTornado WarningSJTCrockett43 min
Apr 16, 11:38 PM CDTSevere Thunderstorm WarningSJTIrion, Sterling, Tom Green52 min
Apr 16, 11:40 PM CDTSevere Thunderstorm WarningSJTCrockett50 min
Apr 17, 12:17 AM CDTTornado WarningSJTCrockett43 min
Apr 17, 12:19 AM CDTSevere Thunderstorm WarningSJTFisher, Nolan41 min
Apr 17, 12:23 AM CDTTornado WarningSJTCrockett52 min
Apr 17, 12:29 AM CDTSevere Thunderstorm WarningSJTCoke, Irion, Sterling, Tom Green46 min
Apr 17, 12:56 AM CDTSevere Thunderstorm WarningSJTCrockett, Irion, Schleicher, Tom Green49 min
Apr 17, 1:15 AM CDTSevere Thunderstorm WarningSJTCrockett, Schleicher45 min
Apr 17, 1:27 AM CDTFlash Flood WarningSJTCrockett3 hr
Apr 17, 1:29 AM CDTSevere Thunderstorm WarningSJTIrion, Schleicher, Tom Green46 min
Apr 17, 1:54 AM CDTTornado WarningSJTSchleicher36 min
Apr 17, 2:20 AM CDTSevere Thunderstorm WarningSJTMenard, Schleicher40 min
Apr 17, 3:49 AM CDTFlash Flood WarningSJTCrockett, Schleicher, Sutton3 hr
Apr 17, 4:23 AM CDTFlash Flood WarningSJTKimble, Menard, Sutton3 hr
Apr 17, 5:54 AM CDTAreal Flood AdvisorySJTKimble, McCulloch, Mason, Menard3 hr
Apr 17, 6:30 AM CDTAreal Flood AdvisorySJTSan Saba3 hr
Apr 17, 6:55 AM CDTSevere Thunderstorm WarningSJTSan Saba65 min
Apr 17, 8:20 AM CDTAreal Flood AdvisorySJTKimble, Sutton3 hr

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.